Post-SSRI sexual dysfunctionBMJ 2020; 368 doi: https://doi.org/10.1136/bmj.m754 (Published 27 February 2020) Cite this as: BMJ 2020;368:m754
- Yacov Reisman, sexologist
- Flare-Health, Amsterdam, Netherlands
Sexual difficulties after treatment with selective serotonin reuptake inhibitors (SSRIs) were first reported to regulators in 1991, but it was only in 2006 that these symptoms were formally characterised as a syndrome, now known as post-SSRI sexual dysfunction.12
In May 2019, the pharmacovigilance risk assessment committee of the European Medicines Agency concluded that post-SSRI sexual dysfunction is a medical condition that can persist after discontinuation of SSRIs and serotonin-norepinephrine reuptake inhibitors (SNRIs). A month later, EMA recommended that product information on all relevant antidepressants should be updated to reflect reports of long term sexual dysfunction after treatment.3
Post-SSRI sexual dysfunction is under-recognised and can be debilitating both psychologically and physically. Symptoms include genital numbness, decreased sex drive (libido), erectile dysfunction, failure to become aroused or orgasm, pleasureless or weak orgasm, and premature ejaculation. The sensory changes may extend beyond the genital area to a …
Log in using your username and password
Log in through your institution
Subscribe from £173 *
Subscribe and get access to all BMJ articles, and much more.
* For online subscription
Access this article for 1 day for:
£38 / $45 / €42 (excludes VAT)
You can download a PDF version for your personal record.